Alert archive / Montana / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Glasgow, MT

June 27, 2005Petroleum County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 27, 2005, 7:17 PM MDT for Petroleum County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2005, 7:17 PM MDT (01:17 UTC)
Expired
Jun 27, 2005, 10:15 PM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:30 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT MON JUN 27 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU WEDNESDAY...
WEAK SHORTWAVE RIDGING FROM THE SW THIS AFTERNOON. IN COMBINATION
WITH THE COOLER AND DRIER SURFACE HIGH PRESSURE CENTERED OVER
SASKATCHEWAN...THE AIRMASS HAS STABILIZED WITH PARTIAL
CLEARING...ESPECIALLY IN OUR SOUTH.

LOTS OF FACTORS IN PLACE FOR A POTENTIAL FLASH FLOOD THREAT
TONIGHT...PER ONGOING FORECAST. INTENSIFYING SHORTWAVE SYSTEM AHEAD
OF THE MAIN UPPER TROUGH MOVING THRU WESTERN MT AND WESTERN WY THIS
AFTERNOON. MODELS SLOW THIS DOWN AND CONTINUE TO INTENSIFY IT AS IT
MOVES NE ACROSS OUR AREA LATE TONIGHT AND TUE MORN. MODELS ALL LOOK
WET AND IN ARE IN GOOD AGREEMENT WITH THIS IN DEVELOPING STRONG LIFT
AND BEST MOISTURE IN OUR NORTH ALONG WITH A GOOD SURFACE SYSTEM.
PREFER THE SLOWER GFS PER PMD. WITH THE AIRMASS ALREADY
MOIST...RECENT WET HISTORY...1 HR FLASH FLOOD GUIDANCE BELOW 2
INCHES MANY COUNTIES...PREVIOUS RAINS...AND LIGHT WINDS ALOFT FAVOR
MORE INCIDENCES OF OF FLOODING...ESPECIALLY NORTH OF MISSOURI RIVER.

THE INTENSE MAIN UPPER TROUGH MOVES THRU NE MT TUE NIGHT. AIRMASS
AGAIN BECOMES QUITE UNSTABLE AND REMAINS MOIST...WITH GOOD 0-6KM
SPEED SHEAR IN THE EVENING UP TO 50KT. MODELS GENERATE GOOD LIFT AND
HIGH CAPES...GFS TYPICALLY CONVECTIVELY OVERDONE...BUT NONETHELESS
EXPECT A SIGNIFICANT OUTBREAK OF SEVERE WEATHER.

THINGS SETTLE DOWN AFTER THE TROUGH FINALLY PASSES WITH JUST ENOUGH
LINGERING MOISTURE FOR ISOLATED SHOWERS. MODELS SHOW AFTERNOON TEMPS
IN COOLER AIRMASS WITH AND BEHIND TROUGH TO FALL TO 7-8C AT 850 MB
IN AFTERNOON...SO HAVE LOWERED HIGHS. SIMONSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
WEAK SHORTWAVE RIDGING...OR AT LEAST ZONAL FLOW...EXPECTED WEDNESDAY
NIGHT THRU FRIDAY. THIS WILL GIVE THE REGION A BREAK FROM
PRECIPITATION FOR THE MOST PART. A FAST MOVING SHORTWAVE IN THIS
FLOW COULD PROVIDE A FEW LIGHT SHOWERS...BUT NOTHING ALL THAT
SIGNIFICANT COMPARED TO RECENT PRECIPITATION AMOUNTS. COOLER AIRMASS
IN PLACE SO TEMPERATURES LIKELY TO BE AT LEAST FEW DEGREES BELOW
NORMAL. ANOTHER UPPER TROF AND FRONT MOVE INTO THE PACIFIC NORTHWEST
FOR THE WEEKEND BRINGING A RETURN TO SOUTHWEST FLOW ALOFT FOR
NORTHEAST MONTANA. POTENTIAL STORMS SATURDAY WILL DEPEND ON WHETHER
MODELS TIMING IS ABOUT RIGHT. SHOULD THEY BE FAST STORMS COULD END
UP ON OUR WESTERN DOORSTEP...BUT NOT QUITE MAKE IT INTO THE CWA.
SUNDAY AND MONDAY LOOKING MUCH BETTER FOR STORMS AS IT APPEARS
SOUTHWEST FLOW ALOFT AND SURFACE TROFINESS TO BE FIRMLY ENTRENCHED.
TEMPERATURES SHOULD START RISING SUNDAY AND CONTINUE MONDAY WITH
THERMAL RIDGE MOVING IN AHEAD OF NEXT COLD FRONT.

&&

.AVIATION...VFR REST OF THE AFTERNOON THEN DROPPING BELOW IN AND
NEAR THUNDERSTORMS THIS EVENING. OVERRUNNING RAIN DEVELOPS ACROSS
NORTHEAST MONTANA TONIGHT WITH PERIODS OF MVFR TO LIFR CONDITIONS
TONIGHT AND TOMORROW MORNING POSSIBLE AT ALL TAF SITES.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT AND
TUESDAY MORNING FOR MTZ016>020-023>025-027-059-061>062. LAKE WIND
ADVISORY FOR FORT PECK LAKE FROM 9 PM TONIGHT UNTIL NOON
TUESDAY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 27, 5:54 PM MDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
554 PM MDT MON JUN 27 2005

MTZ016>027-059>062-290000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
554 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH FOR A PART OF THE AREA
TONIGHT. SEE GTFWCNGGW OR WWUS65 FOR SPECIFICS.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR MUCH OF
NORTHEAST MONTANA. FOR DETAILS PLEASE SEE GTFFFAGGW OR WGUS65 KGGW.

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT TONIGHT
FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT THROUGH NOON
TUESDAY. FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON TUESDAY FOR MUCH OF
NORTHEAST MONTANA. FOR DETAILS PLEASE SEE GTFFFAGGW OR WGUS65 KGGW.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON
AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND AND LARGE HAIL.

A LAKE WIND ADVISORY FOR FORT PECK LAKE MAY BE NEEDED WEDNESDAY
AFTERNOON.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:08 PM MDTSevere Thunderstorm WarningGGWPetroleum67 min
Jun 28, 1:31 PM MDTTornado WarningGGWPetroleum51 min
Jun 28, 2:59 PM MDTSevere Thunderstorm WarningGGWPetroleum28 min
Jun 28, 4:49 PM MDTSevere Thunderstorm WarningGGWPetroleum56 min
Jun 28, 5:02 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum58 min
Jun 28, 5:17 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips58 min
Jun 28, 5:28 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum62 min
Jun 28, 5:45 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley60 min
Jun 28, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum66 min
Jun 28, 5:59 PM MDTSevere Thunderstorm WarningGGWPhillips61 min

Nearby

Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.